CASES of ‘werewolf syndrome’ have grown after 16 children were given contaminated medication from Spain’s Costa del Sol.
The infants developed hypertrichosis – excessive body hair growth – after taking omeprazole which had been contaminated by minoxidil – the active ingredient for alopecia medication.
Some 13 babies had initially been diagnosed with the condition before three more cases linked to the tainted drugs were discovered earlier this month.
Officials believe the contamination could have affected up to 30 Andalucian pharmacies and more than 50 batches of the drug.
A Malaga-based pharmaceutical company, Farma-Quimica Sur SL has been found to be the source of the tainted batch.
On July 11, the Spanish Agency for Medicines and Health Products ordered the withdrawal of several affected supplies.
The affected batch is from lot 11072/10/42 and most have been recalled while any missing packets are being tracked down.
Parents have been advised to seek medical help if their child has been given the formula and check with their pharmacy if they have purchased an affected lot.
Hypertrichosis, known as ‘werewolf syndrome’, is a rare condition characterised by excessive hair growth anywhere on a person’s body.
Those with the condition have historically been subject to great interest and in somes cases forced to perform in travelling circuses and freak shows.
Spanish authorities have said this incident is isolated to children’s formula and that adults taking omeprazole capsules should not worry about developing symptoms.
Health sources have noted that when the children stopped taking the prescription their hair growth subsided.